Alert archive / New York / Special Weather Statements in 2021

Special Weather Statement, NWS Buffalo, NY

September 23, 2021Jefferson County, New York

NWS Buffalo, NY issued this special weather statement at Sep 23, 2021, 3:14 PM EDT for Jefferson County, New York. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 23, 2021, 3:14 PM EDT (19:14 UTC)
Expired
Sep 23, 2021, 4:15 PM EDT
In force
61 min
Issued by
NWS Buffalo, NY
Hail
0.00 in
Wind
40

County Jefferson County, NY

The radar

The Ft Drum radar (KTYX), 26 km from the middle of the area, began a volume at 19:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 7.2 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2021-09-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 17 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2021-09-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 283 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
17 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
775 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
283 m²/s²
0-3 km storm-relative helicity
308 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

658 
WWUS81 KBUF 231914
SPSBUF

Special Weather Statement
National Weather Service Buffalo NY
314 PM EDT Thu Sep 23 2021
 
NYZ006>008-232015-
Jefferson NY-Oswego NY-Lewis NY-
314 PM EDT Thu Sep 23 2021

...A strong thunderstorm will impact portions of Jefferson,
southwestern Lewis and northeastern Oswego Counties through 415 PM
EDT...

At 313 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Redfield, or 8 miles northwest of Camden, moving north
at 35 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

Locations impacted include...
Watertown, Fort Drum, Carthage, West Carthage, Adams, Dexter,
Redfield, Glen Park, Herrings, Adams Center, Cedar Point State Park,
Henderson Harbor, Barnes Corners, Richland, Sackets Harbor,
Henderson, Black River, Smithville, Williamstown and Philadelphia.

This includes Interstate 81 between exits 37 and 49.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4417 7556 4344 7564 4348 7581 4337 7587
      4337 7599 4412 7638 4414 7635 4417 7633
      4423 7618
TIME...MOT...LOC 1913Z 183DEG 32KT 4343 7586 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

$$

Mitchell

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Sep 23, 2:50 PM EDT, 24 minutes earlier.

Area forecast discussion, Sep 23, 2:50 PM EDT, 24 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
250 PM EDT Thu Sep 23 2021

.SYNOPSIS...
A cold front will cross central and north central NY into this
evening, with the steadiest and heaviest rain ending over the North
Country this evening. Cooler and drier weather will return for most
areas on Friday, except northeast of Lake Erie where some lake
effect rain showers are possible. Another cold front will then bring
a chance of more showers on Saturday.

&&

.NEAR TERM /THROUGH FRIDAY/...
A closed off sfc-mid level low near Detroit will move northward
across Lake Huron into this evening. Meanwhile, a cold front pushing
across central NY and north central NY will continue to move east
into this evening. Strong moisture transport/low-level frontogenesis
and dynamics in form of upper diffluence will support a swath of
moderate to heavy rain along the slowly advancing cold front. 12hr
totals in the eastern Lake Ontario region through 06z/2AM tonight
likely will top out at 1.25 to 1.75 inches with most of that
occurring through early this evening. So far the rain has been
spread out, longer duration enough to mainly result in rises in
smaller creeks and rivers, and some ponding on roadways but the risk
of widespread flooding from here on out remains low. Thus far the
only main stem, larger river, that showed more significant
rises, above bankfull, was the Genesee River at Wellsville and
this has started to level off as of late this afternoon.

Otherwise, dry slot in wake of the cold front has resulted in
partial sunshine over western NY but temps have remained steady
in the upper 50s western Southern Tier to the mid 60s toward the
lake plains. Temps may begin to fall off more as core of colder
air arrives early this evening. Farther east, temps have recovered
nicely into the upper 60s to around 70 degrees over the Genesee
valley once the rain ended there. And even farther east, temps
that made it to the mid to upper 70s east of Lake Ontario are
beginning to fall off now with the arrival of the cold front and
should continue to tumble into the lower 60s by early evening
behind the cold front.

Steady rain will exit east of Lewis County shortly after midnight
tonight which will leave the vast majority of the area rain-free.
The exception is the Niagara Frontier where some lake effect rain
showers are likely late tonight. Persistent winds will limit
radiational cooling and potential for fog, especially across the
Niagara Frontier where winds will gust to 30 mph near the
lakeshores. Even with limited radiational cooling, the cooler air
mass will support low temperatures from the mid 40s to lower 50s.

On Friday, lake effect continues northeast of Lake Erie in the
morning before typical diurnal influences start to disrupt it.
Given this and the rather sheared flow/inversion heights of only
6-7 kft to begin with, continued to cap PoPs in the likely range
and kept rainfall amounts from this activity rather modest.
Eventually could see some lake effect at east end of Lake Ontario
as well, but less over-water instability and not as favorable
moisture profile should result in less showers than downstream
of Lake Erie. A breezy day near the lakeshores (gusts to 30 mph
common) and cool with a mix of sun and clouds for all areas with
temperatures in the afternoon reaching lower to mid 60s.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
Friday Night an opening upper level low will be advancing across
James Bay, taking a plume of moisture with it. This moisture,
combined with initial 850 hPa temperatures of +4 to +5C will
generate lake effect rain showers through the Saint Lawrence Valley.
Lake effect will be quick to end with warming in the mid levels and
ambient moisture decreasing.

Thereafter the remainder of the night will be dry with subtle
ridging of high pressure passing across our region, as well as our
region lying between two moisture plumes. It will be cool Friday
night with interior regions dropping down into the lower 40s.

The next upper level low continues to have a spread among the
operational model solutions, with how far south it drops across
the Great lakes region, as well as begin and end time of when it
closes off from the main flow. This results in timing issues
for synoptic rain showers, as well as placement of lake effect
rain bands within the cool airmass aloft. Rain showers ahead of
a cold front will likely push into WNY through the afternoon
hours of Saturday, with the area of rain transitioning to more
lake effect Saturday Night east of both lakes as temperatures at
850 hPa drop down to +4 to +6C.

Will then have chance PoPs Sunday and Sunday Night with the upper
level low nearby...though placement of this feature is still with a
fair amount of uncertainty. Greatest certainty for rain showers will
be east of the lakes (lake effect rain/upslope) with a lower
probability for showers across the Genesee Valley/Finger Lakes
region. It will be cooler on Sunday with highs only in the low to
mid 60s...which are a degree or two below normal.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
By Monday...the medium range guidance diverges significantly
with respect to the placement of surface synoptic features and
the low-level thermal structure of the airmass across our
region...so for that time frame have reverted to more broadbrush
slight chance PoPs.

Looking further out into next week...a general amplifying upper
level trough is favored to persist over the Lower Great Lakes and
Northeast...though the various guidance packages also unsurprisingly
show some disagreement on exactly how amplified the trough will get
and the placement of its axis...with the 00z GEM/ECMWF both deeper
and further west than the GFS. This said...all three suggest at least
some potential for an Alberta Clipper-like system to slide southeastward
through the larger-scale trough and potentially bring some showers to
our region Monday night and/or Tuesday...with lake effect and/or
lake-enhanced showers also appearing possible downwind of the lakes
given the seasonably cool cyclonic flow that should be in place. With
this in mind...have indicated a general mix of slight chance to low
chance PoPs to cover this.

Otherwise temperatures will range from near to a little below average
throughout this period...with daily highs mostly in the 60s and
nightly lows ranging from the mid 40s to lower 50s.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
A band of moderate to heavy rain will shift from the Finger Lakes to
east of Lake Ontario (including KART) through this evening. In
general expect mainly VFR CIGS during the rain, with an occasional
drop to MVFR VSBY during heavier rain. Higher terrain east of Lake
Ontario with upslope flow could even see IFR VSBY at times, but that
would be brief.

Where rain has ended expect VFR CIGS through the afternoon through a
bit of lower-level moisture rotating in from the southwest behind
the cold front could result in brief MVFR CIGS. Best chance of
longer lived MVFR CIGS will be over higher terrain of Southern Tier,
including KJHW.

Mainly VFR later tonight, outside of lake effect rain showers NNE of
Lake Erie which may clip KIAG and MVFR stratus across the Southern
Tier.

Outlook...

Friday...Mainly VFR, except MVFR possible in lake effect rain
showers across the North Country and Niagara Frontier.
Saturday and Sunday...MVFR/VFR with a chance of showers.
Monday and Tuesday...VFR.

&&

.MARINE...
Winds shifting to the SSW behind the cold front and eventually to
the SW. Cooler temperatures behind the front will allow for better
mixing, so continued to go on higher side of model guidance for
winds behind the front through Friday. Winds and waves have
supported hoisting Small Craft Advisory headlines for the Upper
Niagara River and Lake Erie through Friday. Small craft headlines
may also be needed for the eastern waters of Lake Ontario later
tonight and into Friday. Winds will diminish Friday night when a
high pressure ridge nudges closer to the waters.

There's a limited risk for waterspouts Friday and Friday night.
Winds will be a bit on the strong side Friday, then once winds
diminish and allow better land breeze convergence the moisture will
be limited.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...Small Craft Advisory until 8 PM EDT Friday for LEZ040-041.
         Small Craft Advisory until 5 PM EDT Friday for LEZ020.

&&

SYNOPSIS...Apffel
NEAR TERM...JLA
SHORT TERM...Thomas
LONG TERM...JM/JJR
AVIATION...Apffel/JLA
MARINE...Apffel/JLA
Hazardous weather outlook, Sep 23, 2:19 PM EDT, 55 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
219 PM EDT Thu Sep 23 2021

NYZ006>008-241830-
Oswego-Jefferson-Lewis-
219 PM EDT Thu Sep 23 2021

This Hazardous Weather Outlook is for portions of central New York.

.DAY ONE...This afternoon and tonight.

A soaking rainfall through this evening will result in two day
rainfall totals of between one and one and a half inches. This may
cause ponding of water on area roadways...along with a small risk of
localized flooding.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability of widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ010-019-085-241830-
Northern Erie-Chautauqua-Southern Erie-
219 PM EDT Thu Sep 23 2021

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Strong currents and dangerous swimming conditions are possible along
Lake Erie beaches Friday into Friday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ001>005-011>014-020-021-241830-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Genesee-Wyoming-
Livingston-Ontario-Cattaraugus-Allegany-
219 PM EDT Thu Sep 23 2021

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ040-041-LOZ042>045-062>065-241830-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
219 PM EDT Thu Sep 23 2021

This Hazardous Weather Outlook is for portions of Lake Erie and Lake
Ontario.

.DAY ONE...This afternoon and tonight.

The probability of widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is a chance of waterspouts Friday and Friday night...and again
from Saturday afternoon through Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-LOZ030-SLZ022-024-241830-
Upper Niagara River and Buffalo Harbor-Lower Niagara River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
219 PM EDT Thu Sep 23 2021

This Hazardous Weather Outlook is for portions of Lake Erie, Lake
Ontario and Saint Lawrence River.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

JLA

In the hours before

Special weather statement, Sep 23, 12:06 PM EDT, 3 hours 8 minutes before
Special Weather Statement
National Weather Service Buffalo NY
1206 PM EDT Thu Sep 23 2021

NYZ005>007-231915-
Northern Cayuga-Oswego-Jefferson-
Including the cities of Fair Haven, Oswego, and Watertown
1206 PM EDT Thu Sep 23 2021

...HEAVY RAIN AT TIMES THIS AFTERNOON...

Moderate to heavy rain moving into the area this afternoon will
cause ponding of water on roadways and other poor drainage and
low-lying areas. The heavier rain will also result in rises on
smaller creeks and streams. Motorists should slow down during
periods of heavy rain.

JLA
Special weather statement, Sep 23, 3:14 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Buffalo NY
314 PM EDT Thu Sep 23 2021

NYZ006>008-232015-
Jefferson NY-Oswego NY-Lewis NY-
314 PM EDT Thu Sep 23 2021

...A strong thunderstorm will impact portions of Jefferson,
southwestern Lewis and northeastern Oswego Counties through 415 PM
EDT...

At 313 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Redfield, or 8 miles northwest of Camden, moving north
at 35 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Watertown, Fort Drum, Carthage, West Carthage, Adams, Dexter,
Redfield, Glen Park, Herrings, Adams Center, Cedar Point State Park,
Henderson Harbor, Barnes Corners, Richland, Sackets Harbor,
Henderson, Black River, Smithville, Williamstown and Philadelphia.

This includes Interstate 81 between exits 37 and 49.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4417 7556 4344 7564 4348 7581 4337 7587
      4337 7599 4412 7638 4414 7635 4417 7633
      4423 7618
TIME...MOT...LOC 1913Z 183DEG 32KT 4343 7586

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Mitchell

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 23, 2:08 PM EDTSmall Craft AdvisoryBUF33 hr
Sep 23, 4:17 PM EDTSpecial Weather StatementBUFJefferson28 min
Sep 23, 7:34 PM EDTSpecial Weather StatementBUFLewis41 min

Nearby

Special Weather Statements in New York, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.